Asleep at the Wheel - TGA


Transient global amnesia (TGA) is the medical term for a strange form of completely unheralded disturbance of the mind in which the victim abruptly loses the ability to retain new memory.

Most of these attacks have a retrograde component of memory loss going back hours, days, weeks, years and even decades into a person's life. In my own case, abruptly I was a 13-year old boy with no recall for my wife who brought me to the ER or my life after being transported back to a time 57-years earlier.

Short duration statin TGAs, measured in minutes, are for the most part unrecorded and perhaps unrecordable. Unfortunately, the relationship of this formerly rare condition to the use of statin drugs is frequently missed by the medical community and is almost completely unknown to law enforcement personnel and the legal profession.

Any type of training received during this interval of purloined time "never occurred" and a school bus driver suddenly "awakens" at the wheel of a totally unfamiliar vehicle, a pilot abruptly faces instruments and a control panel never before seen, a hiker wakes up lost in previously familiar territory and, in this case, a bicyclist suddenly loses all ability to ride a bike. This is transient global amnesia, a rare medical curiosity before the advent of Statins, but increasingly common today as some 60 million patients consume Statins in this country alone.

The likelihood, even inevitability, of Short Duration TGAs (SDTGAs), with durations measured in minutes must be appreciated for there is no physiologic reason why such attacks cannot occur. They are rarely mentioned in the medical literature only because they are rarely accurately diagnosed. Most of the time they are called syncope, a simple faint.

The following report very well illustrates the tendency for the abrupt onset of such an attack with its frightening loss of previously familiar motor skills. The victim appeared to have experienced retrograde amnesia back many decades, before the time he learned to ride a high performance bicycle. Suddenly he was riding something completely alien. His loss of function was almost instantaneous. He suddenly became a "rag doll".

"I have been bike riding for 25+ years. I am 60 years old. My interest goes far beyond recreational riding. I started taking Lipitor, 20 mg daily, in April of 2005. On March 10, 2006, a Friday, I got off work at 4:00pm. The weather was decent so I thought I would go for a ride.

I have had bike falls before, having to go to the emergency room on two occasions. I also had a motorcycle accident once that required an ER visit. Those were all easily explainable occurrences.I have fallen other times that didn't require hospitalization and even hit my head before.

I always wear a helmet and that has always provided protection. In this case, there was no indication here that I had tried to protect myself or in any way make an adjustment to lessen the impact. Every other time I have fallen I have experienced severe muscle strains in odd places. These are usually from abrupt twisting and turning to avoid obvious injuries. There was none of that this time. Also during every other crash I have had, my feet have come unclipped from the pedals as a result of that twisting and turning. Not this time. I was still clipped in the pedals when I was found.

All of my injuries suggest a flop kind of fall. Typical bicycle injuries include scraped palms from putting ones hands out to break a fall, broken collar bones from putting a shoulder up to protect the head and broken and/or bruised hips from trying to keep the torso upright, causing the hip to take the initial and most severe impact. I had none of that. Everything points to a 'rag doll' type of fall, meaning that there was no awareness on my part that the fall was occurring."

Short duration episodes are most always never brought to the attention of the health care system. This report might have been from a motorist being questioned by a traffic safety officer, a school bus driver at an accident, an aircraft pilot or a heavy equipment operator wondering what had gone wrong?

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum